Alert archive / Oregon / Wind Advisories in 2019
Wind Advisory 19, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Sep 15, 2019, 3:21 AM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Sep 15, 2019, 12:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2019, 3:21 AM PDT (10:21 UTC)
- In effect from
- Sep 15, 2019, 12:00 PM PDT
- Expired
- Sep 15, 2019, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2545 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288 WWUS76 KMFR 151021 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 321 AM PDT Sun Sep 15 2019 ...Strong, gusty winds this afternoon into early this evening... .A strong cold front, for mid-September, will cause strong and gusty southwest winds this afternoon into early this evening across southeastern Klamath County and much of Lake and Modoc counties. CAZ084-085-ORZ030-031-160300- /O.NEW.KMFR.WI.Y.0019.190915T1900Z-190916T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, and Valley Falls 321 AM PDT Sun Sep 15 2019 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from noon today to 8 PM PDT this evening. * Winds...Southwest 25 to 35 mph with gusts 45 to 50 mph. * Timing...This afternoon into early this evening. * Locations include...Lakeview, Valley Falls, Tionesta, Alkali Lake, Adel, and the Warner Mountains. Portions of Highway 140 between Bly and the Nevada state line, portions of Highway 395 between Alkali Lake and Davis Creek, a portion of Highway 299 between Alturas and Cedarville, Highway 31 south of Paisley, and Highway 139 between Newell and Canby. * Impacts...A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Additionally, loose material such as grass, brush, and dust is likely to be blown about which could reduce visibility, at times. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BTL
1 follow-up statement
875 WWUS76 KMFR 160252 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 752 PM PDT Sun Sep 15 2019 CAZ084-085-ORZ030-031-160400- /O.EXP.KMFR.WI.Y.0019.000000T0000Z-190916T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, and Valley Falls 752 PM PDT Sun Sep 15 2019 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... WInds have decreased this evening, and while breezy, no longer pose an immediate threat. Therefore, the Wind Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Sep 14, 8:26 PM PDT, 6 hours 55 minutes earlier.
Area forecast discussion, Sep 14, 8:26 PM PDT, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
826 PM PDT Sat Sep 14 2019
.UPDATE...Low clouds and fog have already started to develop this
evening along the coastal ranges and in portions of the Umpqua
Basin. Expect these areas to expand through the night as onshore
flow supports an inland run of the marine layer. have updated the
forecast to reflect the latest satellite imagery and the
solutions of the near-term hi-res models. Much more active weather
begins tomorrow with the arrival of the first of two fronts that
will bring the area a taste of fall in the form of cooler weather,
gusty winds, and widespread rain. For details on these events,
and the rest of the forecast, see the previous discussion below.
-BPN
&&
.AVIATION...For the 15/00Z TAFs...Along the coast and over the
coastal waters...VFR conditions will prevail initially, then areas
of MVFR cigs will develop this evening. Rain associated with an
incoming front will develop late tonight into Sunday morning,
changing to showers Sunday evening. As a result, areas of MVFR
cigs will persist through Sunday night with higher terrain
obscured.
Over the Umpqua Basin...VFR conditions will prevail initially,
then areas of MVFR cigs will develop tonight. Rain associated with
an incoming front will develop Sunday afternoon, changing to showers
Sunday night. As a result, areas of MVFR cigs will persist through
Sunday night with higher terrain obscured.
Over the remainder of the area...VFR conditions will prevail through
Sunday morning but higher terrain will become obscured Sunday
afternoon. Rain associated with an incoming front will develop
Sunday evening, changing to showers late Sunday night. Local MVFR
cigs will develop Sunday night.
&&
.MARINE...Updated 800 PM PDT Saturday 14 September 2019...A cold
front will move onshore Sunday. This will bring advisory level
conditions to areas 5 to 20 nm from shore between Reedsport and Gold
Beach. A stronger front will move onshore Tuesday into Tuesday
night. This will bring another round of increased south winds and
choppy hazardous seas as well as periods of moderate to heavy rain.
A coastal barrier jet may develop, bringing gale force winds near
the coast from around Cape Blanco north as the front approaches the
coast. Low pressure will remain over the waters Wednesday, then high
pressure will build offshore Thursday. Even with the fronts, seas
will remain dominated by west to northwest swell through the first
half of the coming week.
&&
.PREV DISCUSSION... /Issued 256 PM PDT Sat Sep 14 2019/
DISCUSSION...Two cool, wet frontal systems will affect the forecast
area through the next 7 days. The first arrives tomorrow and
exits late Monday. The second arrives late Tuesday and could
linger through Thursday. Below normal temperatures are expected
throughout this week, so it will feel much cooler than recent
days.
It's been 1 to 2 weeks since the last wetting rainfall for most of
the forecast area. During that time some oils have built up on
roadways, and the onset of rainfall tomorrow may result in some
slippery conditions on area roadways. Models show rainfall reaching
the coast Sunday morning or early afternoon, pushing to the Cascades
by Sunday evening and then east of the Cascades by early Monday
morning. There will be enough instability to generate some
thunderstorms Sunday night over the coastal waters and then over
inland areas Monday afternoon. By the time rain from this first
system ends late Monday, about an inch of rain is expected at the
coast, a half inch over West Side valleys and Siskiyou County, and
about a quarter inch east of the Cascades and in Modoc County.
Ahead of the front on Sunday...winds will likely be the strongest so
far this summer for areas east of the Cascades be gusty, with gusts
to around 40 mph.
A brief break from precipitation is expected Monday night into
Tuesday morning or afternoon before another front arrives and
spreads rainfall across the forecast area. A similar pattern can be
expected with this front. Gusty winds will precede the front over
the coastal waters and areas east of the Cascades. Then rain
associated with the front will push through Tuesday night into
Wednesday morning, followed by showers and a slight chance of
thunderstorms as cold air aloft moves overhead with the trough axis
Wednesday afternoon. Rain chances linger into Thursday and then
diminish Friday. While it doesn't look like any major fronts will
affect the area next weekend, the National Blend of Models (NBM)
suggests a small chance for rain with some lingering upper troughing
over the area.
&&
FIRE WEATHER...Updated 200 PM PDT Saturday, 14 September 2019...
Wind speeds are up a bit east of the Cascades compared to yesterday
at this time with relative humidity readings similar to or even a
bit lower, especially across the Modoc NF in FWZ 285 and also
Fremont NF in southeast FWZ 624. Since conditions were very close to
critical late yesterday, we're likely to see critical fire weather
conditions in those areas for at least a few hours this
afternoon/evening and the current Red Flag Warning looks good.
Expect RHs to fall into the 7-12% range there this afternoon with SW
winds 15-25 mph with gusts 25-35 mph.
Model guidance has not wavered at all with respect to an even
stronger wind/low RH Red Flag event expected over a somewhat
larger area of FWZs 285, 624, and 625 Sunday afternoon and
evening in advance of an incoming deepening upper trough. We have
maintained those headlines as is with S-SW winds picking up around
Noon and then lasting into the evening. In-house fire weather
guidance is showing widespread wind gusts in the 30-35 mph range
with some of the more exposed sites showing gusts of 40-45 mph. RHs
will be down around 7-12% again.
After that, fire weather concerns diminish substantially with
widespread wetting rainfall expected Sunday through Monday with a
huge cool down east of the Cascades. Rain arrival times will be
Sunday morning along the coast, by Sunday evening in the Cascades
and overnight into Monday morning south and east of the Cascades
(including across the rest of northern California). Rain amounts of
0.50-1.00 inch will be common from the Cascades westward with 0.25-
0.50 of an inch in northern California and east of the Cascades.
Amounts may be slightly lower than 0.25 of an inch east of the
Warner Mountains. 24 hour temperature change from Sunday afternoon
to Monday afternoon will be 20-30 degrees over the east side.
More wet weather is expected at midweek with guidance
indicating yet another wet front moving onshore Tuesday into
Wednesday. Cool, showery weather then likely continues into
Thursday before some drying late next week. -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from noon to 9 PM PDT Sunday for ORZ624-625.
CA...Red Flag Warning from noon to 9 PM PDT Sunday for CAZ285.
Pacific Coastal Waters...Small Craft Advisory from 5 AM to 5 PM PDT Sunday for
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 2:22 PM PDT | Gale Watch | MFR | 12 hr |
Nearby
Wind Advisories in Oregon, 2019Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.